West Virginia, 2011

Hail and Damaging Winds in West Virginia, July 3, 2011

July 3, 2011 · NWS RLX · 9 events in 6 counties and zones

A moist and unstable environment was aided by daytime heating to create thunderstorms. Some of the storms pulsed to severe limits with tree damage or large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A moist and unstable environment was aided by daytime heating to create thunderstorms. Some of the storms pulsed to severe limits with tree damage or large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 3:49 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 3, 3:49 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT SUN JUL 3 2011

.SYNOPSIS...
COLD FRONT SLOWLY SAGS SOUTH INTO THE AREA TONIGHT...AND LINGERS
IN THE SOUTH MONDAY. WEAK HIGH PRESSURE PREVAILS TUESDAY AND WEDNESDAY.
ANOTHER COLD FRONT BRINGS CHANCES FOR PRECIPITATION THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
MESOSCALE UPDATE...
SENT OUT A QUICK UPDATE ACCOUNTING FOR BKN CONVECTIVE LINE ALONG
OH RVR...JUST NORTH OF PKB AREA. THIS IS IN RESPONSE TO A WEAK
BAROCLINIC ZONE...MORE OR LESS A WIND SHIFT AT THIS
POINT...PROVIDING FOR CONVERGENCE NEEDED FOR LIFT. GREATEST
COVERAGE IS ACROSS AFOREMENTIONED AREAS ALONG DECENT THETA E
GRADIENT AND WHERE SFC BASED CAPE IS GREATEST. INSERTED SOME CAT
POPS ACROSS WASHINGTON COUNTY AND ACROSS NORTHERN LOWLANDS INTO
LATE THIS AFTN TO ACCOUNT FOR CONVECTIVE LINE. THINK THIS WILL
TEND TO WEAKEN ON APPROACH TO NORTHERN MTNS BY 00Z. FARTHER S AND
W...ACTIVITY IS MORE ISO IN NATURE ATTM WHERE RELATIVE MIN IN
INSTABILITY EXISTS AND EXPECT THIS TO HOLD TRUE THRU THE REMAINDER
OF AFTN AS AXIS SHIFTS E. FURTHER W...ACROSS SOUTHERN MO AND
IL...COMPLEXES BLOWING UP ALONG WESTERN PORTIONS OF FRONTAL ZONE.
THESE WILL HAVE TO BE WATCHED BUT AS OF NOW...EXPECT THESE TO PASS
TO WELL S AND W THIS EVENING.

WITH PWATS RUNNING ARND 1.75 INCHES...HIGH FRZ LEVEL...AND LACK OF
ANY MEANINGFUL SHEAR...LOOKING AT MAINLY PULSE DUMPERS. COULD BE
MARGINALLY SVR HAIL IN THE TALLER STORMS THIS AFTN. MAIN THREAT
LOOKS TO BE WIND WITH ANY COLLAPSING CORES DUE TO DRY AIR BENEATH
H8. PUT GUSTY WORDING AND SM HAIL MENTION IN WX GRIDS FOR A FEW
HRS ACROSS NORTH...ALONG WITH HVY RAIN MENTION. SINCE THESE ARE
MOVING AND FFG RUNNING HIGH...THINK ANY WATER PROBLEMS WOULD BE
MINIMAL AND CONFINED TO POOR DRAINAGE URBAN AREAS.

PREVIOUS DISCUSSION BELOW...
CURRENT LAPS DATA SHOWING A SURFACE LOW OVER SOUTHEAST
OHIO...WITH A PRESSURE TROUGH EXTENDING INTO SOUTHWEST OHIO AND
SOUTHERN INDIANA. THIS IS PRIDING CONVERGENCE...AND VISIBLE
SATELLITE IMAGERY SHOWING ENHANCEMENT IN THE TOWERING CUMULUS
CLOUDS. THE FIRST ECHOES OF THE AFTERNOON NOW SHOWING UP ON RADAR
IN ILN TERRITORY...AND EXPECTED SHORTLY IN OUR SOUTHEAST OHIO
COUNTIES.

THE BIGGEST QUESTION IN THE FORECAST THROUGH THE EARLY PART OF
TONIGHT IS THE COVERAGE OF THE THUNDERSTORMS. IN EFFORTS TO GO
WITH A DETERMINISTIC FORECAST...KEEP THE LIKELIES IN THE NORTHERN
CWA THIS AFTERNOON...AND CLOSER TO THE MOUNTAINS THIS EVENING.
NOT A LOT OF CONCERN FOR SEVERE WEATHER HERE WITH WATER LOADING IN
A HIGH PRECIPITABLE WATER SOUNDING AND WEAK FLOW ALOFT.

THE FRONT/PRESSURE TROUGH BECOMES DIFFICULT TO TRACK INTO THE
OVERNIGHT...BUT DO HAVE IT MOVING INTO THE SOUTHERN AND EASTERN
PORTIONS OF WEST VIRGINIA. LEAVE SLIGHT CHANCE POPS IN GIVEN THIS
BOUNDARY...BUT TRY TO CLEAR THE SKY TO A DEGREE BEHIND THE FRONT.

A COUPLE OF WEAK SHORT WAVE TROUGH AXES APPEAR IN THE NORTHWEST
FLOW ALOFT MONDAY. THESE ARE NOT OVERLY IMPRESSIVE FEATURES...AND
NEITHER IS THE AVAILABLE MOISTURE...BUT HAVE OPTED FOR SLIGHT
CHANCE INTO MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MODELS ARE IN DESCENT AGREEMENT SHOWING AN H5 HEIGHT SHORT WAVE
ACROSS THE OH VALLEY BY TUESDAY 18Z. HOWEVER...DIFFERENCES EXIST
IN THE STRENGTH AND POSITION OF THE ASSOCIATED VORTICITY MAXIMUM.
WHILE THE GFS BRINGS AN ELONGATED VORTICITY FEATURE FROM CENTRAL
KY...NORTHEAST ACROSS WV...CONTINUING INTO SOUTHERN PA...THE CMC
AND ECMWF SHOW THIS VORT FEATURE FURTHER SOUTH ALONG KY EAST
NORTHEAST ACROSS EXTREME SOUTHERN WV. THE NAM IS THE WEAKER OF ALL
MODELS WITH A VERY DIFFUSED VORT FEATURE. BLENDED GFS/CMC
SOLUTIONS...ALLOWING POPS AND ASSOCIATED WEATHER TO EXIT THE
CENTRAL AND SOUTHERN SECTIONS MONDAY NIGHT.

WITH DRY AIR COLUMN EVIDENT IN MODEL SOUNDINGS...AND LACK OF
FORCING...OPTED TO KEEP DRY WEATHER TUESDAY AND WEDNESDAY AS A
WEAK HIGH PRESSURE DEVELOPS.

HIGH PRESSURE WILL LIKELY SETTLE IN BEHIND THE SHORT WAVE FOR
TUESDAY...WITH DRY WEATHER AND NEAR SEASONAL TEMPERATURES.

TEMPS WILL BE NEAR SEASONAL LEVELS...DUE MAINLY TO CLOUDS AND
SHOWERS SOUTH...TO SLIGHTLY COOLER AIR NORTH FOR TUESDAY.

WARMER THAN NORMAL TEMPERATURES EXPECTED WEDNESDAY PER PLENTY OF
SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODEL TRY TO BRING ANOTHER BROADER BUT WEAKER H5 TROUGH INTO THE
AREA...UNDER NORTHWEST FLOW WEDNESDAY NIGHT. A COLD FRONT WILL
FOLLOW WITH ADDITIONAL H5 SHORT WAVES ON THURSDAY. KEPT CHANCE
POPS FOR NOW IN DAY 4 AS MODELS CONTINUES TO HAVE A GOOD GRIP ON
THESE SYSTEMS.

DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT
AND EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND.

WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
CHALLENGING TAFS TODAY WITH THE CONVECTIVE POTENTIAL AND TIMING.
DO HAVE TEMPO TSRA CB IN A FEW SITES...MAINLY NORTH THROUGH THE
EVENING TIME PERIOD. WITH CONVECTION ALREADY FIRING...THIS SEEMS
REASONABLE. NOT EXPECTING MUCH IN THE WAY OF WIND OR HAIL...GIVEN
THE SATURATED SOUNDINGS AND HIGH FREEZING LEVELS.

DO HAVE SOME CLEARING LATE TONIGHT AS THE CONVECTION CEASES AND
THE CONVECTIVE DEBRIS EVAPORATES...SO SOME LATE IFR IS NOT OUT OF
THE QUESTION WITH VALLEY FOG.

ALTHOUGH HAVE SOME SLIGHT CHANCE POPS INTO MONDAY...VFR IS
EXPECTED TO PREVAIL THROUGH 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CONVECTIVE TIMING AND COVERAGE...AND THE QUESTION
OF FOG DEVELOPMENT LATE TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 18Z MONDAY...
IFR OR WORSE FOG EXPECTED AGAIN FOR MOST VALLEYS DURING PREDAWN
HOURS TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Jul 3, 2:43 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
343 AM EDT SUN JUL 3 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-040745-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
343 AM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 2:46 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
346 PM EDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             LOWELL                  39.53N  81.51W
07/03/2011  E0.70 INCH       WASHINGTON         OH   PUBLIC

&&

EVENT NUMBER RLX1100752

JFD
Local storm report, Jul 3, 3:24 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
424 PM EDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             5 NNW NEWPORT           39.46N  81.27W
07/03/2011  E0.88 INCH       WASHINGTON         OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1100753

JFD
Special weather statement, Jul 3, 3:48 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT SUN JUL 3 2011

WVZ010-011-019-020-032115-
DODDRIDGE WV-PLEASANTS WV-RITCHIE WV-TYLER WV-
448 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...CENTRAL
RITCHIE...PLEASANTS AND TYLER COUNTIES...

AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF ST.
MARYS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR MOUNTAIN AROUND 500 PM...GREENWOOD AROUND 510
PM AND WEST UNION AROUND 515 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3934 8060 3914 8073 3935 8113 3945 8108

25
Special weather statement, Jul 3, 4:00 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT SUN JUL 3 2011

WVZ031-032-032130-
HARRISON WV-TAYLOR WV-
500 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON AND TAYLOR
COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF MANNINGTON...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR LUMBERPORT AROUND 515 PM...MEADOWBROOK AROUND
520 PM...SHINNSTON AROUND 525 PM AND BRIDGEPORT AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
121 AND 129.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3944 8027 3940 8020 3941 8011 3925 8016
      3939 8054 3941 8055 3943 8054 3947 8050
      3947 8047

25
Special weather statement, Jul 3, 4:27 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT SUN JUL 3 2011

WVZ031-032-040-032200-
BARBOUR WV-HARRISON WV-TAYLOR WV-
527 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON...NORTHWESTERN
BARBOUR AND TAYLOR COUNTIES...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLARKSBURG...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR CLARKSBURG AROUND 535 PM...DESPARD AROUND 540
PM...ANMOORE AROUND 545 PM...BRIDGEPORT AROUND 550 PM AND ROSEMONT
AROUND 600 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
115 AND 128.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3937 8008 3917 8010 3925 8045 3940 8040

25
Special weather statement, Jul 3, 4:29 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SUN JUL 3 2011

WVZ031-032-040-032200-
BARBOUR WV-HARRISON WV-TAYLOR WV-
529 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON...NORTHWESTERN
BARBOUR AND TAYLOR COUNTIES...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLARKSBURG...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR DESPARD AROUND 540 PM...ANMOORE AROUND 545
PM...BRIDGEPORT AROUND 550 PM AND ROSEMONT AROUND 600 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
115 AND 128.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3937 8008 3917 8010 3925 8045 3940 8040

25

The radar

The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
July 3, 4:38 PM EST
Where
Harrison County, Clarksburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.280, -80.350

Hail, Harrison

When
July 3, 4:41 PM EST
Where
Harrison County, Bridgeport
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.280, -80.250

Thunderstorm Wind, Taylor

When
July 3, 4:41 PM EST
Where
Taylor County, 0.81 mi ESE of Coffman to 1.79 mi N of Blueville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.375, -80.037

Trees down along Route 310 and along Wirkwire Run.

Hail, Lewis

When
July 3, 5:15 PM EST
Where
Lewis County, Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
39.030, -80.450

Hail, Lewis

When
July 3, 5:20 PM EST
Where
Lewis County, Weston
Measured
1.25 in hail
Property damage
$30,000
Reported by
Public
Coordinates
39.030, -80.450

A few vehicles were dented.

Thunderstorm Wind, Randolph

When
July 3, 5:46 PM EST
Where
Randolph County, 0.78 mi ENE of (Ekn)randolph Fld El
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.885, -79.837

Trees were blown down along Chenoweth Creek Road.

Hail, Upshur

When
July 3, 5:50 PM EST
Where
Upshur County, Tallmansville
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -80.180

Hail, Webster

When
July 3, 6:53 PM EST
Where
Webster County, Cleveland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.720, -80.380

Thunderstorm Wind, Webster

When
July 3, 6:53 PM EST
Where
Webster County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.720, -80.380

Route 20 was blocked by fallen trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320335, 320336, 320348, 320344, 320346, 320351, 320347, 320338, 320342.